Every problem in the chapter beside the book’s answer, a chapter at a time as you scroll.

Chapter 7: Anti-infective Drugs

12 problems · 0 figures

Case Study 7.5.1 §7.5 source ↗

Read the following clinical scenario to answer the questions that follow.

Mark Janson is a 36-year-old client who presents to the emergency department complaining of coughing up blood for the past 3 days. He reports intermittent fevers, chills, night sweats, and difficulty breathing that worsens on exertion. He notes that he has unintentionally lost 25 pounds over the last several weeks.

History
None

Current Medications
Acetaminophen 650 mg orally every 6 hours as needed for fever
Dextromethorphan 20 mg orally every 4 hours as needed for cough, which has not provided relief

Based on the nurse’s assessment, what is a priority question for the nurse to ask Mark?
  1. a.
    “Have you ever been tested for tuberculosis?”
  2. b.
    “Are you up to date on your tetanus shot?”
  3. c.
    “What is your sexual orientation?”
  4. d.
    “Are you employed?”
Table 7.14 in the book ↗
Vital Signs Physical Examination
Temperature: 98.4°F

• Head, eyes, ears, nose, throat (HEENT): Within defined limits

• Cardiovascular: No jugular vein distention; no peripheral edema noted bilaterally; S1, S2 noted, rhythm regular

• Respiratory: Rhonchi and dullness to percussion in the right upper lobe, tachypneic, labored breathing

• GI: Abdomen soft, nontender, nondistended

• GU: Reports normal urine output

• Neurologic: Within defined limits

• Integumentary: No wounds noted; skin appropriate for age

Blood pressure: 135/73 mm Hg
Heart rate: 100 beats/min
Respiratory rate: 24 breaths/min
Oxygen saturation: 93% on room air
Height: 5'10"
Weight: 154 lb

Answer

A. “Have you ever been tested for tuberculosis?”
This question is important to determine whether he has had a recent positive or negative result before today’s visit.

Case Study 7.5.2 §7.5 source ↗

Read the following clinical scenario to answer the questions that follow.

Mark Janson is a 36-year-old client who presents to the emergency department complaining of coughing up blood for the past 3 days. He reports intermittent fevers, chills, night sweats, and difficulty breathing that worsens on exertion. He notes that he has unintentionally lost 25 pounds over the last several weeks.

History
None

Current Medications
Acetaminophen 650 mg orally every 6 hours as needed for fever
Dextromethorphan 20 mg orally every 4 hours as needed for cough, which has not provided relief

Which type of culture should the nurse anticipate if the client has tuberculosis?
  1. a.
    Bacterial
  2. b.
    Viral
  3. c.
    Mycobacterial
  4. d.
    Fungal
Table 7.14 in the book ↗
Vital Signs Physical Examination
Temperature: 98.4°F

• Head, eyes, ears, nose, throat (HEENT): Within defined limits

• Cardiovascular: No jugular vein distention; no peripheral edema noted bilaterally; S1, S2 noted, rhythm regular

• Respiratory: Rhonchi and dullness to percussion in the right upper lobe, tachypneic, labored breathing

• GI: Abdomen soft, nontender, nondistended

• GU: Reports normal urine output

• Neurologic: Within defined limits

• Integumentary: No wounds noted; skin appropriate for age

Blood pressure: 135/73 mm Hg
Heart rate: 100 beats/min
Respiratory rate: 24 breaths/min
Oxygen saturation: 93% on room air
Height: 5'10"
Weight: 154 lb

Answer

C. Mycobacterial
Tuberculosis is a mycobacterium and will not grow on the other types of cultures listed.

7-1 §7.RQ source ↗

A nurse is evaluating a client in the emergency department who presents with painful urination and urethral discharge. Laboratory tests indicate that the client is positive for gonorrhea. Which medication does the nurse anticipate the health care provider will most likely prescribe?
  1. a.
    Ceftriaxone
  2. b.
    Acyclovir
  3. c.
    Metronidazole
  4. d.
    Permethrin

Answer

A. Ceftriaxone
Ceftriaxone is the treatment of choice for gonorrheal infections.

7-2 §7.RQ source ↗

A nurse is talking with a 17-year-old client who states they have heard about vaccines to prevent sexually transmitted infections. Which condition should the nurse tell the client is preventable with vaccination?
  1. a.
    Hepatitis C
  2. b.
    HIV
  3. c.
    Human papillomavirus
  4. d.
    Chlamydia

Answer

C. Human papillomavirus
It is important that clients receive the HPV vaccine before becoming sexually active, if possible, to provide maximal protection against the HPV strains most likely to cause cancer.

7-3 §7.RQ source ↗

A nurse is counseling a client about their new tuberculosis diagnosis and the medications they will be taking. Which of the following educational points should the nurse make to the client?
  1. a.
    “Your urine may turn blue.”
  2. b.
    “Follow up with the health care provider if you cannot tell the difference between green and red.”
  3. c.
    “Missing doses every once in a while is not a problem.”
  4. d.
    “There are no drug interactions to worry about with your tuberculosis medication.”

Answer

B. “Follow up with the health care provider if you cannot tell the difference between green and red.”
A toxic effect of ethambutol is the loss of ability to distinguish between the colors red and green, warranting a change in drug therapy.

7-4 §7.RQ source ↗

A nurse is reviewing a client’s medication profile and notices that they are taking isoniazid, rifampin, ethambutol, and pyrazinamide for tuberculosis. These drugs can affect the function of which of the following organ systems?
  1. a.
    Heart
  2. b.
    Lungs
  3. c.
    Muscle
  4. d.
    Liver

Answer

D. Liver
Multiple tuberculosis medications are hepatotoxic, so liver function is essential to monitor.

7-5 §7.RQ source ↗

A nurse is examining a school-age child who is complaining of an itchy scalp. On physical examination, the nurse notices lice and nits in the child’s hair. Which medication would the nurse anticipate being ordered to treat the child’s lice infestation?
  1. a.
    Metronidazole
  2. b.
    Mebendazole
  3. c.
    Lindane
  4. d.
    Nitazoxanide

Answer

C. Lindane
Lindane is the only listed agent that acts against lice infestation.

7-6 §7.RQ source ↗

The nurse is caring for a client with HIV who is receiving antiretroviral therapy. Which laboratory value should the nurse assess to determine the competency of the client’s immune system with this therapy?
  1. a.
    CD4 count
  2. b.
    HIV viral load
  3. c.
    Basophil count
  4. d.
    Neutrophil count

Answer

A. CD4 count
The CD4 count determines the degree of immune system degradation that has occurred, with lower values indicating worsened immune function. HIV viral load is not a laboratory test.

7-7 §7.RQ source ↗

The nurse is teaching a client about their medications, which include elvitegravir, cobicistat, tenofovir, and lamivudine. Which medication would the nurse tell the client works by inhibiting integration of the HIV DNA into their own DNA?
  1. a.
    Cobicistat
  2. b.
    Elvitegravir
  3. c.
    Lamivudine
  4. d.
    Tenofovir

Answer

B. Elvitegravir
Elvitegravir is the only listed agent that works as an integrase inhibitor to prevent the incorporation of viral DNA into human DNA.

7-8 §7.RQ source ↗

A client with a history of anaphylaxis to sulfonamides is being treated for a urinary tract infection. Which of the following medications is contraindicated in the care of this client?
  1. a.
    Metronidazole
  2. b.
    Ciprofloxacin
  3. c.
    Cephalexin
  4. d.
    Sulfamethoxazole

Answer

D. Sulfamethoxazole
Sulfamethoxazole contains a sulfonamide group and could cause a cross-sensitivity in the client.

7-9 §7.RQ source ↗

A client presents to the health care provider’s office with a report of profuse watery diarrhea that started 10 days after they began taking clindamycin for a skin infection. Which organism does the nurse anticipate is responsible for the client’s symptoms?
  1. a.
    Staphylococcus aureus
  2. b.
    Pseudomonas aeruginosa
  3. c.
    Clostridioides difficile
  4. d.
    Streptococcus pneumoniae

Answer

C. Clostridioides difficile
Clostridioides difficile is responsible for causing colitis and severe diarrhea after taking clindamycin.

7-10 §7.RQ source ↗

A client is being prescribed a tetracycline antibiotic for an upper respiratory tract infection. What would be an important educational point for the nurse to teach the client?
  1. a.
    “Stop taking the medication when you begin to feel better.”
  2. b.
    “You can take the medication with milk, juice, or water.”
  3. c.
    “This medication is effective for bacterial and viral infections.”
  4. d.
    “Talk to your health care provider before becoming pregnant.”

Answer

D. “Talk to your health care provider before becoming pregnant.”
Tetracyclines should not be used if the client is pregnant.

Loading chapter 8…

Problems and answers are adapted from Pharmacology for Nurses by Tina Barbour-Taylor, Leah Mueller (Sabato), Donna Paris and Dorie Weaver, OpenStax, and are used under the CC BY-NC-SA 4.0 licence. Access for free at https://openstax.org/books/pharmacology/pages/1-introduction. Illustrations: Copyright Rice University, OpenStax, under CC BY-NC-SA 4.0 license. This adaptation is released under the same licence, is non-commercial, and is neither affiliated with nor endorsed by OpenStax or Rice University.